Massachusetts, 2013

Tornado and Flash Flooding in Massachusetts, September 1, 2013

September 1, 2013 · NWS BOX · 10 events in 4 counties and zones

An upper level disturbance moved over southern New England bringing showers and thunderstorms to the region. Precipitable water values over two inches indicated a very moist atmosphere; in addition, weak winds at the mid levels resulted in very slow moving storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$140,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance moved over southern New England bringing showers and thunderstorms to the region. Precipitable water values over two inches indicated a very moist atmosphere; in addition, weak winds at the mid levels resulted in very slow moving storms. Both of these things led to torrential rainfall and flash flooding. Convergence at the surface and a significantly unstable environment resulted in a shower producing a waterspout over the Quabbin Reservoir in New Salem, Massachusetts. A Massachusetts Department of Conservation and Recreation (DCR) employee at the reservoir was able to snap several photos of the waterspout and reported that it never moved onto land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 1, 6:27 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 1, 6:27 AM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
727 AM EDT SUN SEP 1 2013

.SYNOPSIS...
A STALLED FRONTAL BOUNDARY STRETCHING FROM NEW YORK STATE INTO NEW
ENGLAND WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN AT TIMES TODAY THROUGH TUESDAY. SHOWERS AND THUNDERSTORMS
MAY BECOME MORE WIDESPREAD LATE TONIGHT INTO MONDAY AND EARLY
TUESDAY AS A COLD FRONT MOVES ACROSS THE REGION. DRIER...COOLER AND
MUCH LESS HUMID WEATHER ARRIVES MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

730 AM UPDATE...
VERY SUBTLE WAVE CONTINUES TO PUSH ACROSS THE REGION REGENERATING
SHOWERS AND THUNDERSTORMS THIS MORNING. INSTABILITY HAS SHIFTED
SOUTH COMPARED TO EARLIER THIS MORNING...AS FORECASTED BY THE
MODELS. MESO ANALYSIS SHOWERS THAT THERE IS STILL AT LEAST 500
J/KG OF ML CAPE ACROSS THE SOUTHERN PORTION OF THE REGION. K INDEX
STILL STRONG...AT 38 INDICATING GOOD MOISTURE INTO THE ATMOSPHERE.
AS TEMPS ARE IN THE 70S WITH THE DEWPOINTS IN THE UPPER 60S TO
LOW 70S...THIS HAS HELPED KEEP INSTABILITY VALUES HIGH AS WELL AS
MOISTURE. EXPECT STORMS TO CONTINUE TO TRIGGER THIS
MORNING...MAINLY ACROSS CT/RI AND SE MASS.

PREVIOUS DISCUSSION...

THIS AFTERNOON...

LOW CONFIDENCE FORECAST FOR THIS AFTERNOON GIVEN THE WEAK SYNOPTIC
SCALE FORCING ENVIRONMENT. THERE SHOULD BE A LULL IN THE CONVECTION
LATER THIS MORNING AS A LEAD SHORT WAVE /ALBEIT WEAK/ MOVES OFFSHORE
12Z-15Z. THEREAFTER DIFFICULT TO FIND A TRIGGER FOR NEW CONVECTION
THIS AFTERNOON. HOWEVER IT WON'T TAKE MUCH TO GENERATE TSTMS AS ALL
MODEL GUIDANCE INCLUDING THE GEFS AND ECMWF OFFERING CAPES 1200-
1800J/KG BY 18Z. THE WEAK MOIST CYCLONIC FLOW ALOFT COMBINED WITH
ANY LEFTOVER BOUNDARIES FROM CONVECTION EARLY THIS MORNING MAY BE
SUFFICIENT TO INITIATE NEW CONVECTION. IF SEABREEZE BOUNDARIES
DEVELOP THAT COULD BECOME A FOCUS FOR CONVECTION.

SO CONFIDENCE IS MODERATE TO HIGH ON NEW CONVECTION FIRING THIS
AFTERNOON BUT LOWER CONFIDENCE ON AREAL COVERAGE GIVEN WEAK SYNOPTIC
SCALE FORCING ENVIRONMENT. MAIN HAZARD WITH STORMS WILL BE
TORRENTIAL DOWNPOURS GIVEN HIGH PWAT AIRMASS /NEAR 2 INCHES/ AND
WEAK WINDS ALOFT YIELDING SLOW MOVING STORMS. THUS RISK FOR FLASH
FLOODING EXIST BUT CONFIDENCE LOW ON AREAL COVERAGE. THEREFORE HELD
OFF ON ISSUING A FLASH FLOOD WATCH. LATER SHIFTS WILL NEED TO
REEVALUATE.

ANOTHER WARM AND MUGGY DAY WITH DEW PTS IN THE U60S AND L70S. JUST
LIKE YESTERDAY AMOUNT OF SUNSHINE REMAINS UNCERTAIN. NEVERTHELESS
GIVEN THE WARM START THIS MORNING /LOW TO MID 70S/ ONLY A FEW HOURS
OF SUNSHINE WILL KICK TEMPS INTO THE LOW TO MID 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
TONIGHT AND MONDAY...

HIGHER AMPLITUDE SHORT WAVE MOVES ACROSS THE REGION. THIS WILL
PROVIDE STRONGER SYNOPTIC SCALE LIFT ALONG WITH INCREASING WIND
FIELDS ALOFT. THIS SHOULD YIELD MORE WIDESPREAD AND ORGANIZED
CONVECTION. THEREFORE LIKELY POPS FROM THE GFS AND NAM SEEM
REASONABLE.

HEAVY DOWNPOURS LIKELY WITH PWATS ABOUT +2 STD FROM CLIMO. LOW RISK
OF A FEW STORMS WITH STRONG WINDS AS WIND FIELDS ALOFT INCREASE.
THIS WILL HINGE ON MAGNITUDE OF INSTABILITY WHICH IS UNCERTAIN AT
THIS TIME RANGE GIVEN POTENTIAL CLOUD COVER FROM CONVECTION TONIGHT
INTO MON MORNING.

WARM AND HUMID CONDITIONS CONTINUE AS SOUTHERN NEW ENGLAND REMAINS
IN THE WARM SECTOR.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...

* HUMID WITH SHOWERS AND THUNDERSTORMS ON TUESDAY
* SEASONABLE AND LESS HUMID MID-WEEK
* DRY AND COOLER FOR THE END OF THE WEEK

CONFIDENCE LEVEL/MODEL GUIDANCE...
MODERATE CONFIDENCE IN OVERALL FORECAST. CONTINUE TO HAVE
INCREASING CONFIDENCE FOR THE TEMPERATURE ASPECT IN THE FORECAST.
MODERATE CONFIDENCE IN TIMING OF PRECIPITATION WITH HIGH
CONFIDENCE THAT PRECIP WILL OCCUR ON TUESDAY. THE LATEST MODEL
GUIDANCE SHOWS RELATIVELY GOOD AGREEMENT WITH THE LARGE-SCALE FLOW
THROUGH THE UPCOMING MEDIUM RANGE PERIOD. A BROAD TROUGH ACROSS
THE GREAT LAKES AND INTO THE NORTHEAST WILL BE ACCOMPANIED BY
OCCASIONAL COLD FRONTAL PASSAGES AND BRIEF PERIODS OF RAINFALL AND
COOLER TEMPERATURES. SEEMS THIS FLOW WILL BE PERSISTENT FOR
SOMETIME AS MODELS ARE NOT INDICATING A PATTERN CHANGE ANYTIME
SOON.

DETAILS...

TUESDAY...
CONVECTION WILL CONTINUE OVERNIGHT AS ELEVATED INSTABILITY
REMAINS ACROSS THE REGION AND SHOWALTERS DROP TO -4. THIS COMBINED
WITH DEWS ABOVE 70F WILL ALLOW FOR STORMS TO CONTINUE TO
REGENERATE . THE MAIN FORCING MECHANISMS...THE COLD FRONT...WILL
MOVE THROUGH SOUTHERN NEW ENGLAND ON TUESDAY. MAIN QUESTION IS THE
TIMING. MODELS HAVE SHIFTED MORE TOWARDS A SLOWER SOLUTION THEN
COMPARED TO LAST NIGHT. THEREFORE BELIEVE THAT THERE IS A CHANCE
FOR SHOWERS AND THUNDERSTORMS TO DEVELOP ESP ACROSS THE EASTERN
HALF OF THE REGION. HEAVY SHOWERS ARE POSSIBLE WITH MAIN CONCERN
BEING NUISANCE FLOODING AS PWAT VALUES WILL BE 1.5 TO 2 INCHES.
MODERATE CONFIDENCE IN STRONG/SEVERE STORMS AS SHEAR VALUES
INCREASE BETWEEN 30-40KTS. INSTABILITY SHOULD REACH AROUND
1000-2000 J/KG AS DEWPOINTS WILL BE HIGH...HOWEVER LIMITING FACTOR
WILL BE CLOUD COVER. WILL NEED TO CONTINUE TO MONITOR.

WEDNESDAY...
COLD FRONT WILL BE WELL OFFSHORE BY WEDNESDAY. WEAK SURFACE HIGH
PRESSURE WILL TRY TO PUSH INTO THE REGION ALLOWING FOR DRY WEATHER
AND COOLER DEWPOINTS.

THURSDAY THROUGH SATURDAY...
MODELS ARE INDICATING A POLAR FRONT WILL MOVE THROUGH ON THURSDAY
BRINGING SOME ISOLATED/SCATTERED SHOWERS. HAVE A LOWER CONFIDENCE
AS THERE IS A GOOD AMOUNT OF DRY AIR ACROSS THE AREA. BEHIND THIS
FRONT IS A MORE FALL LIKE AIRMASS BRINGING OVERNIGHT LOWS IN THE
40S AND HIGHS ONLY IN THE 60S WITH THURSDAY NIGHT/FRIDAY MORNING
HAVING THE BEST SHOT FOR THE COOLEST TEMPS. HIGH PRESSURE FILTERS
IN ON FRIDAY WITH TEMPS MODERATING BACK UP TO AVERAGE BY FRIDAY
AND SATURDAY.

&&

.AVIATION /11Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

OVERVIEW...LOW CONFIDENCE ON ALL ASPECTS OF FORECAST. TAFS WERE
DERIVED FROM AN EVEN BLEND OF GFS AND NAM MODELS.

TODAY...TSTMS OVER WESTERN AND CENTRAL PORTIONS OF MA/CT WILL MOVE
SOUTHEAST TOWARD RI AND SOUTHEAST MA...THEN OFFSHORE AFTER 14Z. A
BRIEF LULL BEFORE NEW TSTMS FIRE AFT 16Z. LOW CONFIDENCE ON EXACT
AREAL COVERAGE OF TSTMS. MAIN THREAT WILL BE VERY HEAVY RAIN WITH
ANY GIVEN STORM. IFR CONDITIONS THIS MORNING SHOULD LIFT TO MVFR
AND POSSIBLY VFR THIS AFTERNOON...BUT BRIEFLY BACK TO MVFR IN
TSTMS.

TONIGHT...MORE TSTMS EXPECTED BUT LOW CONFIDENCE ON AREAL
COVERAGE. AGAIN MAIN THREAT WILL BE HEAVY RAIN. MODERATE TO HIGH
PROBABILITY OF IFR ACROSS RI AND EASTERN MA.

MONDAY...SHOWERS AND TSTMS COULD BE WIDESPREAD WITH HEAVY RAIN THE
MAIN HAZARD. IFR IN THE MORNING MAY LIFT TO MVFR AND PERHAPS VFR
DURING THE AFTERNOON.

KBOS TERMINAL...LOGAN WILL BE ON THE NW FRINGE OF TSTMS THIS
MORNING. AFTER 14Z TSTMS WILL BEGIN MOVING OFFSHORE. HOWEVER NEW
TSTMS WILL LIKELY DEVELOP BY THE AFTERNOON HOURS. HEAVY RAIN THE
MAIN HAZARD WITH ANY STORM.

KBDL TERMINAL...NEW TSTMS WILL LIKELY DEVELOP BY 14Z-15Z. HEAVY
RAIN THE MAIN HAZARD.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...

MONDAY NIGHT-TUESDAY...LOW CONFIDENCE
MAINLY FOR TIMING. MVFR CONDITIONS WITH LOCALIZED IFR IN
SHOWERS/TSTMS. PERIODS OF HEAVY RAINFALL WILL REDUCE VSBYS AS WELL.

WEDNESDAY-FRIDAY...HIGH CONFIDENCE. VFR.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TODAY...

TSTMS WITH VERY HEAVY RAIN AND A FEW STRONGER STORMS WITH SMALL HAIL
LIKELY EARLY THIS MORNING ACROSS THE SOUTH COASTAL WATERS. STORMS
WILL BEGIN TO MOVE OFFSHORE AFTER 12Z. HOWEVER NEW TSTM WILL LIKELY
FORM OVER LAND THIS AFTERNOON. HEAVY RAIN/POOR VSBY MAIN THREAT THIS
AFTERNOON. MODEST SSW WIND AND WAVES CONTINUE.

TONIGHT AND MONDAY...

TSTMS MAY BECOME MORE WIDESPREAD/NUMEROUS THIS FORECAST PERIOD.
HEAVY RAIN AND GUSTY WINDS LIKELY. SSW WINDS AND WAVES CONTINUE.
REDUCED VSBY IN HEAVY RAIN AND PATCHY FOG.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...

EXPECT SEAS TO REMAIN MOSTLY BELOW SCA THRESHOLDS THROUGH THE
PERIOD. LOW PROB FOR A FEW GUSTS TO 25 KTS ARE POSSIBLE TUES
AFTERNOON BEHIND THE COLD FRONT. OTHERWISE EXPECT WIND AND SEAS TO
BE BELOW SCA STARTING WEDNESDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...NOCERA/DUNTEN
NEAR TERM...NOCERA/DUNTEN
SHORT TERM...NOCERA
LONG TERM...DUNTEN
AVIATION...NOCERA/DUNTEN
MARINE...NOCERA/DUNTEN
Hazardous weather outlook, Sep 1, 3:35 AM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
435 AM EDT SUN SEP 1 2013

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-020845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
435 AM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. THERE IS A LOW RISK
FOR ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE MONDAY INTO
TUESDAY. A FEW OF THESE STORMS MAY CONTAIN HEAVY RAINFALL LEADING
TO FLOODING. A FEW STRONG TO SEVERE STORMS ARE ALSO POSSIBLE ON
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-020845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
435 AM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WATERS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE WATERS MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Sep 1, 3:17 AM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
417 AM EDT SUN SEP 1 2013

MAZ017-020-RIZ002-004-005-010900-
NORTHERN BRISTOL-SOUTHERN BRISTOL-BRISTOL-EASTERN KENT-SOUTHEAST
PROVIDENCE-
417 AM EDT SUN SEP 1 2013

...STRONG THUNDERSTORM IN WEST CENTRAL PLYMOUTH...BRISTOL...
NORTHEASTERN KENT...BRISTOL AND SOUTHEASTERN PROVIDENCE COUNTIES...

AT 416 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CRANSTON...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS...WIND GUSTS UP TO 40 MPH AND
TORRENTIAL DOWNPOURS CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...NEW BEDFORD...FALL RIVER...WARWICK...CRANSTON...
TAUNTON...EAST PROVIDENCE...DARTMOUTH...BRISTOL...SOMERSET...
BARRINGTON...SWANSEA...SEEKONK...REHOBOTH...WARREN...LAKEVILLE...
FREETOWN...DIGHTON AND BERKLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4169 7148 4177 7148 4189 7098 4186 7097
      4182 7103 4178 7102 4179 7096 4170 7095
      4170 7118 4171 7118 4173 7122 4173 7126
      4170 7125 4169 7129 4172 7129 4179 7138
      4169 7137
TIME...MOT...LOC 0816Z 261DEG 27KT 4176 7143

NOCERA
Special weather statement, Sep 1, 4:30 AM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
530 AM EDT SUN SEP 1 2013

MAZ019-022-011000-
EASTERN PLYMOUTH-BARNSTABLE-
530 AM EDT SUN SEP 1 2013

...STRONG THUNDERSTORM IN WEST CENTRAL BARNSTABLE AND EASTERN
PLYMOUTH COUNTIES...

AT 529 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BOURNE...OR 9 MILES SOUTH OF PLYMOUTH...
MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLYMOUTH...BARNSTABLE...WAREHAM...SANDWICH AND BOURNE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4165 7059 4171 7063 4171 7062 4172 7062
      4172 7064 4176 7060 4177 7064 4180 7062
      4180 7069 4182 7070 4190 7054 4184 7053
      4182 7054 4176 7048 4174 7041 4174 7032
TIME...MOT...LOC 0929Z 240DEG 21KT 4177 7057

DUNTEN
Local storm report, Sep 1, 7:18 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
818 AM EDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     FLOOD            COVENTRY                41.68N  71.65W
09/01/2013                   KENT               RI   AMATEUR RADIO

            ROUTE 117 AT ROUTE 116 IMPASSABLE DUE TO FLOODING

&&

123
Local storm report, Sep 1, 7:21 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
821 AM EDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     FLOOD            COVENTRY                41.68N  71.65W
09/01/2013                   KENT               RI   AMATEUR RADIO

            ROUTE 117 AT ROUTE 116 IMPASSABLE DUE TO FLOODING

&&

123
Special weather statement, Sep 1, 7:35 AM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
835 AM EDT SUN SEP 1 2013

MAZ013>016-011315-
SUFFOLK-SOUTHEAST MIDDLESEX-EASTERN NORFOLK-WESTERN NORFOLK-
835 AM EDT SUN SEP 1 2013

...STRONG THUNDERSTORM IN EASTERN MIDDLESEX...SUFFOLK AND NORTHERN
NORFOLK COUNTIES...

AT 834 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER WELLESLEY...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 30 MPH CAN BE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOSTON...CAMBRIDGE...QUINCY...NEWTON...SOMERVILLE...WALTHAM...
BROOKLINE...REVERE...EVERETT...CHELSEA...WATERTOWN...NEEDHAM...
WELLESLEY...MILTON...DEDHAM...BELMONT...WINTHROP...WESTWOOD...WESTON
AND DOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GET INDOORS WHEN THIS STORM APPROACHES. WINDS MAY BE STRONG ENOUGH TO
PRODUCE MINOR DAMAGE...SUCH AS DOWNED BRANCHES.

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4225 7130 4231 7133 4232 7131 4233 7127
      4236 7126 4242 7099 4234 7096 4236 7099
      4236 7102 4239 7107 4233 7099 4233 7105
      4230 7105 4233 7096 4233 7095 4229 7102
      4227 7097 4231 7096 4231 7095 4226 7095
TIME...MOT...LOC 1234Z 262DEG 11KT 4231 7127

KJC
Local storm report, Sep 1, 7:52 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
852 AM EDT SUN SEP 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 AM     FLOOD            COVENTRY                41.68N  71.65W
09/01/2013                   KENT               RI   AMATEUR RADIO

            ROUTE 117 AT ROUTE 116 IMPASSABLE DUE TO FLOODING

0824 AM     FLOOD            COVENTRY                41.68N  71.65W
09/01/2013                   KENT               RI   AMATEUR RADIO

            TIOGUE AVE - FLOODED AND IMPASSABLE

0834 AM     FLOOD            COVENTRY                41.68N  71.65W
09/01/2013                   KENT               RI   AMATEUR RADIO

            ROUTE 117 AT SOUTH MAIN FLOODED WITH A CAR STUCK IN
            FLOOD WATERS

&&

123

The radar

The Boston radar (KBOX), 43 km away, was scanning. The volume nearest the first event began at 13:09 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 flood, 1 hail, 1 lightning, 1 tornado. Local standard time, as filed.

Flash Flood, Norfolk

When
September 1, 8:07 AM EST to 9:18 AM EST
Where
Norfolk County, 0.97 mi NNW of Wellesley Fells to 1.57 mi NNW of Dover
Cause
Heavy Rain
Property damage
$80,000
Reported by
Amateur Radio
Coordinates
42.313, -71.328

A complex of showers and thunderstorms developed over the Wellesley/Needham area. These storms moved very slowly, if at all, producing three to four inches of rain over the region in 1 to 2 hours time. This resulted in widespread flash flooding across both cities. Several streets, including a few major highways were closed due to flooding including: Washington Street, Route 9, Route 16, Route 128 at exit 19, Great Plain Avenue, and Weston Road. Many cars were stuck in flood waters on these roads and across intersections. Numerous basements also were flooded in this region.

Flood, Middlesex

When
September 1, 8:15 AM EST to 9:00 AM EST
Where
Middlesex County, 1.08 mi S of Framingham to 2.6 mi W of Cochituate
Cause
Heavy Rain
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.264, -71.420

Route 9 was flooded in both directions at Route 126, making Route 9 impassable. Speen Street at Cochituate Road was also flooded with a car stuck in the flood waters there.

Hail, Norfolk

When
September 1, 8:21 AM EST
Where
Norfolk County, Needham
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
42.280, -71.230

Flood, Suffolk

When
September 1, 8:57 AM EST to 9:30 AM EST
Where
Suffolk County, 0.36 mi ESE of West Roxbury to 0.4 mi ESE of West Roxbury
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.278, -71.164

Heavy rain fell flooding a portion of Spring Street in front of the Shaw's supermarket in West Roxbury. A car got stuck in these flood waters.

Flash Flood, Norfolk

When
September 1, 9:13 AM EST to 9:45 AM EST
Where
Norfolk County, 1.45 mi WNW of (Owd)norwood Mem Arp to 1.04 mi NW of (Owd)norwood Mem Arp
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.191, -71.194

Heavy rain fell across the metro west region, flooding Nahatan Street at the railroad bridge with several feet of water. A car was stuck in the flood waters.

Flash Flood, Norfolk

When
September 1, 9:22 AM EST to 10:00 AM EST
Where
Norfolk County, 1.03 mi SE of North Randolph to 0.94 mi SE of North Randolph
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.188, -71.058

Two feet of water flooded Route 28 in front of the fire station. The road was closed for approximately an hour while the water receded.

Lightning, Norfolk

When
September 1, 9:55 AM EST
Where
Norfolk County, 1.6 mi SE of Wollaston
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
42.252, -71.001

Lightning struck the bell tower at Bethany Congregational Church in Quincy, damaging one of the pinnacles and sending stone debris to the ground and through the ceiling of the church.

Flash Flood, Middlesex

When
September 1, 11:16 AM EST to 12:00 PM EST
Where
Middlesex County, 1.31 mi ESE of Framingham to 1.32 mi SSW of South Natick
Cause
Heavy Rain
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
42.274, -71.396

Another round of heavy rain resulted in renewed flooding across Wellesley and Natick. Information on flooding in Wellesley can be found in a similar report for Norfolk County. In Natick, a car became stuck in flood waters on South Main Street. Flooding occurred under the Willow Bridge. Route 9 near the Natick Police Department, Pearl Street, and Plain Streets were all flooded and impassable.

Flash Flood, Norfolk

When
September 1, 11:18 AM EST to 12:30 PM EST
Where
Norfolk County, 1.03 mi NNW of Wellesley Fells to 0.75 mi S of Wellesley Fells
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.313, -71.329

Another round of heavy rain, resulted in renewed flooding across Wellesley and Natick. Natick flooding reports will be in another entry for Middlesex County. In Wellesley, many roads were flooded, including: Wellesley Avenue, Brook, Washington, Cottage and Worcester Streets, and Ingraham, Dover, and Amherst Roads.

Tornado, Franklin

When
September 1, 5:25 PM EST to 5:26 PM EST
Where
Franklin County, 7.91 mi SE of Baconville to 7.92 mi SE of Baconville
Rating
EF0
Path length
0.05 mi
Path width
10 yd
Reported by
State Official
Coordinates
42.331, -72.353

A Massachusetts Department of Conservation and Recreation employee observed a waterspout on Quabbin Reservoir in New Salem, MA. He was able to snap two pictures of the storm, one showing a funnel and another showing the funnel extended down to the water. The time has been approximated based on radar imagery. The waterspout was very short lived, never hit land, and did no damage and injured no people. Winds aloft were not conducive for tornadic development, but the environment was unstable and a surface front was moving through the region.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2013Every state in 2013This day in weather historyThe tornado archive for Massachusetts, 2013Warnings in Massachusetts, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469258, 469264, 469265, 469269, 469274, 469288, 469296, 469571, 469570, 469573.